Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Great Falls, MT

June 22, 2005Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 22, 2005, 7:05 PM MDT for Blaine County, Montana. It was in force for 73 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2005, 7:05 PM MDT (01:05 UTC)
Expired
Jun 22, 2005, 8:18 PM MDT
In force
73 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 163 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:30 PM MDTTSTM WND GST 50Cleveland, MT
Jun 22, 7:33 PM MDTTSTM WND GST 6035 S Chinook, MTESTIMATED WINDS BETWEEN 50 AND 60 MPH.
Jun 22, 7:45 PM MDTTSTM WND GST 6035 S Chinook, MTWINDS ESTIMATED BETWEEN 50 AND 60 MPH...WITH PEA SIZE HAIL FROM 745 PM TO 800 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 230105
SVRTFX
MTC005-230215-
/O.NEW.KTFX.SV.W.0036.050623T0105Z-050623T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
705 PM MDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 815 PM MDT

* AT 700 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
  EXTREME EAST CENTRAL CHOUTEAU COUNTY...OR ABOUT 3 MILES SOUTHEAST
  OF WARRICK...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LLOYD BY 735 PM MDT
  NEAR CLEVELAND BY 750 PM MDT
  NEAR FORT BELKNAP...18 MILES SOUTH OF HARLEM AND 21
  MILES NORTHWEST OF LODGEPOLE BY 815 PM MDT

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 421 AND 441.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
      4857 10880 4840 10849 4808 10847

$$
3 follow-up statements
000 
WWUS55 KTFX 230145
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
742 PM MDT WED JUN 22 2005

MTC005-230215-
/O.CON.KTFX.SV.W.0036.000000T0000Z-050623T0215Z/
BLAINE MT-
742 PM MDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR  
BLAINE COUNTY...

AT 742 PM MDT...A SEVERE THUNDERSTORM WAS JUST SOUTH OF CLEVELAND. 
THIS STORM PRODUCED A 60 MILE AN HOUR WIND GUST 35 MILES SOUTH OF 
CHINOOK AT 733 PM AND A 50 MILE AN HOUR WIND GUST IN CLEVELAND 
AROUND 730 PM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
      4857 10880 4840 10849 4808 10847

$$
000 
WWUS55 KTFX 230203
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT WED JUN 22 2005

MTC005-230215-
/O.CON.KTFX.SV.W.0036.000000T0000Z-050623T0215Z/
BLAINE MT-
801 PM MDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR 
BLAINE COUNTY...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM OVER CENTRAL BLAINE COUNTY...WEST OF 
HIGHWAY 66 ABOUT 30 MILES SOUTH OF HARLEM MOVING EAST AT 30 MPH.

OTHER STRONG THUNDERSTORMS WILL MOVE THROUGH TURNER BY 810 
PM...HARLEM BY 805 PM AND NEAR LODGEPOLE BY 815 PM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
      4857 10880 4840 10849 4808 10847

$$
000 
WWUS55 KTFX 230218
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT WED JUN 22 2005

MTC005-230228-
/O.EXP.KTFX.SV.W.0036.000000T0000Z-050623T0215Z/
BLAINE MT-
818 PM MDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAINE COUNTY EXPIRED
AT 815 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
      4857 10880 4840 10849 4808 10847

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:28 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 22, 2:28 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT WED JUN 22 2005

.DISCUSSION...

TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE
BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO
DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT
NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10
DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT
SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE
PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE
CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH
THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF
AFTERNOON THUNDERSTORMS. ZELZER

FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL
CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM
RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE.
THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE
WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT
FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE
PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY.
THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER
THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS
ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT.

EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST
FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE
COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND
EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY
INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT
MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE.
SCHAUMANN

TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD.  A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT
AFFECT THE CWA.  SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN
RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
CWA.  TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY.  EK

&&

.AVIATION...
UPDATED AT 1815Z

A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL
INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES
WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING
AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO
SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL
CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST
MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM
SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS
PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE
STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD
FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM
ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL
THROUGH 18Z THURSDAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  46  79 /  10   0  10  10
CTB  52  74  43  76 /  10   0  10  10
HLN  56  82  50  84 /  20   0  10  10
BZN  50  79  44  81 /  20  10  20  10
WEY  41  67  35  77 /  30  20  20  10
DLN  49  77  42  82 /  20  10  10  10
HVR  58  81  47  80 /  10   0  10   0
LWT  56  74  45  76 /  20  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 5:52 AM MDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 AM MDT WED JUN 22 2005

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
552 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 5:21 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             CASCADE                 47.27N 111.70W
06/22/2005  0.75 INCH        CASCADE            MT   TRAINED SPOTTER

            PENNY SIZE TO A BIT LARGER HAIL

&&

BRUSDA
Local storm report, Jun 22, 5:25 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             CASCADE                 47.27N 111.70W
06/22/2005  0.75 INCH        CASCADE            MT   NWS EMPLOYEE

&&

BRUSDA
Local storm report, Jun 22, 6:03 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     10 SW FORT BENTON       47.73N 110.81W
06/22/2005  60 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH.
            VERY HEAVY RAIN.

&&

BRUSDA
Local storm report, Jun 22, 6:12 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     FORT BENTON             47.83N 110.65W
06/22/2005  50 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 40 TO 50 MPH...WITH SMALL TREE
            BRANCES DOWN.

&&

BRUSDA
Local storm report, Jun 22, 6:29 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     VIRGELLE                48.02N 110.25W
06/22/2005  50 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            WIND GUSTS ESTIMATED NEAR 50 MPH.

&&

BRUSDA
Local storm report, Jun 22, 7:00 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 W WARRICK             48.07N 109.74W
06/22/2005  0.75 INCH        CHOUTEAU           MT   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:16 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill60 min
Jun 23, 3:44 PM MDTSevere Thunderstorm WarningTFXMadison46 min
Jun 23, 4:28 PM MDTSevere Thunderstorm WarningTFXMadison62 min
Jun 23, 5:29 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.